Background: Acetaminophen (paracetamol) is an analgesic antipyretic drug with no antiinflammatory effects and is widely used worldwide. Earlier clinical studies reported IgE-mediated adverse reactions to acetaminophen, but in vivo and in vitro tests have been inconclusive.
Objective: We propose to demonstrate an IgE-mediated mechanism in four patients with adverse reactions to acetaminophen (paracetamol). Tolerance to aspirin and other nonsteroidal antiinflammatory drugs are present in all patients.
Methods: We studied four patients with anaphylactic reactions to acetaminophen who tolerated aspirin and other nonsteroidal antiinflammatory drugs. Skin tests, oral challenges and immunoassay for allergen-specific IgE antibodies with acetaminophen were performed in all patients.
Results: All patients tolerated the aspirin oral challenge without adverse effects. In contrast, the oral challenge with acetaminophen produced adverse effects in all patients. Skin tests with acetaminophen were positive in two patients (3-mm wheal and flare) and IgE antibodies acetaminophen were detected in serum from two patients.
Conclusion: We describe four patients with adverse reactions to acetaminophen but with tolerance to aspirin and other nonsteroidal antiinflammatory drugs. Skin tests, oral challenges, and serum IgE results with acetaminophen suggest that an IgE-mediated mechanism is responsible for these reactions.